Alert archive / Montana / River Flood Warnings in 2009

River Flood Warning 3, NWS Missoula, MT

May 24, 2009Ravalli County, Montana

NWS Missoula, MT issued this river flood warning at May 24, 2009, 3:45 PM MDT for Ravalli County, Montana. It took effect at May 25, 2009, 1:56 AM MDT. It was in force for 31 hr.

The area

The counties it named.

The facts

Issued
May 24, 2009, 3:45 PM MDT (21:45 UTC)
In effect from
May 25, 2009, 1:56 AM MDT
Expired
May 26, 2009, 9:23 AM MDT
In force
31 hr
Issued by
NWS Missoula, MT
Flood severity
Minor

County Ravalli County, MT

The radar

The Missoula radar (KMSX), 107 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Bitterroot River near Darby (DARM8). The gauge peaked at 7.51 ft at May 25, 2009, 6:00 AM MDT.

actionminor5678905/2405/2505/2605/27
Action stage
7 ft
Minor stage
7.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 12344000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS45 KMSO 242145
FLWMSO
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
345 PM MDT SUN MAY 24 2009

...THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING RIVERS IN MONTANA... 

  BITTERROOT RIVER NEAR DARBY AFFECTING RAVALLI COUNTY
  MINOR FLOODING IS FORECASTED.  

MTC081-251845-
/O.NEW.KMSO.FL.W.0003.090525T0756Z-090530T2034Z/
/DARM8.1.SM.090525T0756Z.090527T1200Z.090529T2034Z.NO/
345 PM MDT SUN MAY 24 2009

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A 

* FLOOD WARNING FOR 
  THE BITTERROOT RIVER NEAR DARBY.
* FROM LATE TONIGHT UNTIL FURTHER NOTICE.
* AT  2:45 PM SUNDAY THE STAGE WAS 7.2 FEET. 
* MINOR FLOODING IS FORECAST. 
* FLOOD STAGE IS 7.5 FEET. 
* AT 8.0 FEET...FLOODING TO LOW LYING AREAS ADJACENT TO THE RIVER
WILL OCCUR.FLOODING CAN ALSO BE EXPECTED TO INUNDATE SEVERAL COUNTY 
  ROADS THAT ARE PRONE TO FLOODING. 

$$

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO OR YOUR
LOCAL TV OR RADIO STATIONS. INFORMATION CAN ALSO BE OBTAINED FROM OUR
HOMEPAGE AT WWW.WRH.NOAA.GOV/MISSOULA. 

&&
2 follow-up statements
000 
WGUS45 KMSO 251736
FLWMSO
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
1136 AM MDT MON MAY 25 2009

  BITTERROOT RIVER NEAR DARBY AFFECTING RAVALLI COUNTY
  FOR THE BITTERROOT RIVER...MINOR FLOODING IS FORECASTED.  

MTC081-261736-
/O.EXT.KMSO.FL.W.0003.000000T0000Z-090530T0359Z/
/DARM8.1.SM.090526T0632Z.090528T1200Z.090529T0359Z.NO/
1136 AM MDT MON MAY 25 2009

THE FLOOD WARNING CONTINUES FOR 
  THE BITTERROOT RIVER NEAR DARBY.
* UNTIL further notice...OR UNTIL THE WARNING IS CANCELLED.
* AT 10:45 AM MONDAY THE STAGE WAS 7.3 FEET. 
* MINOR FLOODING IS FORECAST. 
* FLOOD STAGE IS 7.5 FEET. 
* AT 8.0 FEET...FLOODING TO LOW LYING AREAS ADJACENT TO THE RIVER
WILL OCCUR.FLOODING CAN ALSO BE EXPECTED TO INUNDATE SEVERAL COUNTY 
ROADS THAT ARE PRONE TO FLOODING. 

$$

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO OR YOUR
LOCAL TV OR RADIO STATIONS. INFORMATION CAN ALSO BE OBTAINED FROM OUR
HOMEPAGE AT WWW.WRH.NOAA.GOV/MISSOULA. 

&&
000 
WGUS85 KMSO 261523
FLSMSO
FLOOD STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
923 AM MDT TUE MAY 26 2009

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN 
MONTANA...
 
  BITTERROOT RIVER NEAR DARBY AFFECTING RAVALLI COUNTY

MTC081-261553-
/O.CAN.KMSO.FL.W.0003.000000T0000Z-090530T0359Z/
/DARM8.N.SM.000000T0000Z.000000T0000Z.000000T0000Z.NO/
923 AM MDT TUE MAY 26 2009

THE FLOOD WARNING IS CANCELLED FOR
  THE BITTERROOT RIVER NEAR DARBY.
* AT  6:45 AM TUESDAY THE STAGE WAS 7.1 FEET. 
* FLOOD STAGE IS 7.5 FEET. 
* FORECAST...THE RIVER CRESTED BELOW FLOOD STAGE AT 7.3 FEET.  THE 
RIVER WILL CONTINUE TO FLOW AT LEVELS BETWEEN 7 AND 7.5 FEET FOR  
THE REST OF THE WEEK.

$$

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO OR YOUR
LOCAL TV OR RADIO STATIONS. INFORMATION CAN ALSO BE OBTAINED FROM OUR
HOMEPAGE AT WWW.WRH.NOAA.GOV/MISSOULA. 

&&

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this river flood warning went out at May 24, 2:51 PM MDT, 54 minutes earlier.

Area forecast discussion, May 24, 2:51 PM MDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
251 PM MDT SUN MAY 24 2009

.DISCUSSION...A MOIST SUBTROPICAL SYSTEM CONTINUES TO CREATE
CONVECTIVE RAIN SHOWERS ACROSS MUCH OF THE NORTHERN ROCKIES THIS
AFTERNOON. THE DEEPEST MOISTURE AND MOST PERSISTENT RAINFALL
THROUGH TODAY HAS BEEN IN THE ANACONDA AREA...BUT IS MOVING EAST
OF THE DIVIDE. HOWEVER...ISOLATED TO SCATTERED SHOWERS...WITH A
POSSIBLE LIGHTNING STRIKE OR TWO...WILL DEVELOP AND PERSIST THROUGH
THE EVENING OVER THE REGION. HIGH PRESSURE WILL BEGIN TO BUILD
MONDAY...BUT WITH SURFACE HEATING AND RESIDUAL LOW LEVEL
MOISTURE...BUILDING CUMULUS AND ISOLATED SHOWERS ARE EXPECTED TO
DEVELOP AGAIN IN THE AFTERNOON...PARTICULARLY NEAR THE CONTINENTAL
DIVIDE.

TUESDAY THROUGH THE WEEKEND...HIGH PRESSURE WILL BE THE DOMINANT
FEATURE DURING THE WEEK AND PROVIDE PLEASANT WEATHER AREA-WIDE
THROUGH AT LEAST THURSDAY. TEMPERATURES WILL HOLD STEADY IN THE
80S AS THE UPPER LEVEL RIDGE CRESTS OVER THE WESTERN U.S.
MIDWEEK. FORECAST MODELS START TO DIVERGE TOWARDS THE END OF THE
WEEK...WITH ONE MODEL WANTING TO HOLD ON TO HIGH PRESSURE WHILE
ANOTHER BEGINS TO BREAK DOWN THE RIDGE WITH AN ADVANCING TROUGH OF
LOW PRESSURE. CONFIDENCE IS NOT QUITE HIGH ENOUGH TO MAKE ANY
CALLS ON EITHER SCENARIO...SO A MENTIONING OF SLIGHT CHANCE OF
SHOWERS AND COOLING TEMPERATURES HAS BEEN CONTINUED IN THE
FORECAST FOR THE WEEKEND.

&&

.AVIATION...CONVECTIVE RAIN SHOWERS WILL SPREAD FROM NORTHWEST
MONTANA THROUGH WEST CENTRAL MONTANA AND CENTRAL IDAHO THROUGH THIS
EVENING UNDER AN UNSTABLE ATMOSPHERE. CEILINGS WILL BE SCATTERED
TO BROKEN WITH SOME BUILDING CUMULUS DURING THIS TIME. ISOLATED
SHOWERS SEEN THIS EVENING SHOULD DISSIPATE TONIGHT.
OTHERWISE...VFR WILL REMAIN THE PREVALENT FLIGHT CATEGORY FOR THE
NEXT 24 HOURS.

&&

.HYDROLOGY...RIVERS WILL CONTINUE TO RUN HIGH THROUGH THE COMING
WEEK MAINLY DUE TO SNOWMELT. RAIN RECEIVED LAST NIGHT IN THE
BITTERROOT AND SOUTHWEST MONTANA COULD HELP PUSH THE STREAMS
TOWARD BANKFULL A LITTLE QUICKER TONIGHT AND MONDAY...BUT THE
PRIMARY CAUSE FOR HIGH WATER WILL CONTINUE TO BE MELTING SNOW.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM/HYDROLOGY...WHITMORE
LONG TERM/AVIATION....ALLEGRETTO
Hazardous weather outlook, May 24, 3:50 AM MDT, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
350 AM MDT SUN MAY 24 2009

IDZ006-009-010-MTZ005>007-043-251100-
SOUTHERN CLEARWATER MOUNTAINS-WESTERN LEMHI COUNTY-
EASTERN LEMHI COUNTY-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
350 AM MDT SUN MAY 24 2009 /250 AM PDT SUN MAY 24 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

A PLUME OF SUBTROPICAL MOISTURE HAS MOVED INTO THE REGION CAUSING
WIDESPREAD PRECIPITATION. THIS AFTERNOON A FEW THUNDERSTORMS ARE
EXPECTED TO DEVELOP. THESE STORMS COULD PRODUCE SIGNIFICANT
RAINFALL. THIS ADDITIONAL RAINFALL COMBINED WITH SWOLLEN STREAMS
AND SMALL RIVERS COULD CAUSE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A RIDGE OF HIGH PRESSURE IS EXPECTED TO BUILD BACK OVER THE REGION
WITH TEMPERATURES WELL ABOVE SEASON NORMALS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 4:07 PM MDTRiver Flood WatchMSOMissoula37 hr
May 24, 4:07 PM MDTRiver Flood WatchMSORavalli37 hr
May 24, 4:07 PM MDTRiver Flood WatchMSOMissoula37 hr

Nearby

River Flood Warnings in Montana, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.